NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

While wearing sterile gloves, where should the nurse keep their hands?

  1. AFolded under the armpits to keep warm
  2. BBehind the back when not in use
  3. CResting on the edge of the sterile field
  4. DAbove waist level and in sight
2.Nursing fundamentalsHard

Why must concentrated potassium chloride never be given as a quick intravenous injection?

  1. AIt makes the vein turn blue for a week
  2. BIt can cause a fatal cardiac arrest
  3. CIt stops the kidneys from working at once
  4. DIt makes the potassium inactive in the blood
3.Infection control & patient safetyMedium

When should a nurse call the rapid response team?

  1. AOnly when the provider has written an order for a rapid response call in the chart
  2. BOnly after a patient has had a cardiac or respiratory arrest on the ward
  3. COnly when the patient’s family makes a complaint
  4. DWhen a patient shows an acute decline, such as new confusion or a sharp change in vital signs
4.Infection control & patient safetyHard

During a procedure, a nurse sees that the team is about to start without a time-out. What should the nurse do?

  1. AReport it to the manager at the end of the week
  2. BSay nothing, because the surgeon is responsible for the procedure
  3. CSpeak up clearly and stop the start until the time-out is done
  4. DWait and raise the issue after the procedure is finished
5.Prioritization & delegationMedium

A nurse cannot read part of a medication order. What should the nurse do?

  1. AAsk another nurse to guess what the order most likely says, then give it
  2. BGive the usual dose of the drug the nurse thinks was meant
  3. CSkip the drug and not tell anyone until the next ward round
  4. DContact the prescriber to clarify the order before giving the drug
6.Prioritization & delegationHard

The charge nurse overhears four instructions from an RN to a nursing assistant. Which one needs to be corrected?

  1. A“Walk him to the bathroom and back, and stay with him the whole time.”
  2. B“Help him wash and change, and tell me at once if you see any red or broken skin.”
  3. C“Check his glucose before lunch and tell me the number straight away.”
  4. D“Check his glucose and give the insulin according to the sliding scale.”
7.Clinical nursingMedium

Which is a major risk factor for Clostridioides difficile infection?

  1. ATaking regular paracetamol
  2. BA diet high in fibre and fresh fruit
  3. CRecent broad-spectrum antibiotic use
  4. DRegular exercise
8.Clinical nursingHard

A drowsy patient in recovery is making snoring sounds and the SpO2 is falling. What is the first action?

  1. AOpen the airway with a head tilt–chin lift or jaw thrust
  2. BLie the patient face down
  3. CGive sips of oral fluid to clear the throat and wake them
  4. DWait for the patient to wake up fully
9.Lab values & electrolytesMedium

Which instruction is correct for a patient starting oral iron tablets?

  1. AYour urine will turn bright orange while you take it
  2. BTake the tablet with an antacid to improve absorption
  3. CYour stools may turn dark green or black
  4. DTake each tablet with milk to protect the stomach
10.Lab values & electrolytesHard

A patient has a hematocrit of 60% and a raised red cell mass. Which result suggests polycythemia vera rather than secondary polycythemia from chronic hypoxia?

  1. AA high erythropoietin level
  2. BA low oxygen saturation
  3. CA low erythropoietin level
  4. DA high carboxyhemoglobin
11.PharmacologyMedium

A patient takes isoniazid. Which advice is most important?

  1. AExpect the urine to turn orange
  2. BTake it with antacids to protect the stomach from irritation
  3. CStop the drug when the cough improves
  4. DAvoid alcohol and report jaundice, dark urine or poor appetite
12.PharmacologyHard

Why are antipsychotics used with great caution in older people with dementia?

  1. AThey always cure the dementia and stop all behaviour problems
  2. BThey are not absorbed in people over 65
  3. CThey are linked to a higher risk of stroke and death
  4. DThey cause severe hypoglycaemia in older people
13.Med-surg: cardiovascular & respiratoryMedium

According to current guidance, when should oxygen be given to a patient with an acute coronary syndrome?

  1. ANever, because oxygen harms heart muscle
  2. BAlways at 15 L/min, whatever the saturation
  3. COnly when SpO₂ is below the target range
  4. DOnly once the troponin result is available
14.Med-surg: cardiovascular & respiratoryHard

A patient who injects drugs has a fever, a new heart murmur and splinter haemorrhages. Before antibiotics are started, what is most important?

  1. ATake a single blood culture from the cannula
  2. BWait for an echocardiogram before taking any samples
  3. CArrange an exercise ECG test
  4. DTake several sets of blood cultures from separate sites
15.Med-surg: neuro, endocrine & renalMedium

Which measure best detects a decline in breathing in a patient with Guillain–Barré syndrome?

  1. ADaily chest X-rays
  2. BRegular forced vital capacity measurements
  3. COxygen saturation alone
  4. DPeak flow before and after a bronchodilator
16.Med-surg: neuro, endocrine & renalHard

After removal of a cortisol-producing adrenal adenoma, why may the patient need hydrocortisone for months?

  1. AThe other adrenal gland has been suppressed
  2. BThe operation always removes both adrenal glands
  3. CThe tumour will grow back quickly without it
  4. DHydrocortisone helps the wound to heal
17.Med-surg: GI, perioperative & oncologyMedium

How should a patient with facial burns usually be positioned?

  1. ALying face down on the pillow to protect the airway
  2. BLying flat with the head lower than the feet
  3. CIn any position that keeps the face covered
  4. DWith the head of the bed raised to reduce swelling
18.Med-surg: GI, perioperative & oncologyHard

During burn resuscitation, a 70 kg adult's urine output has been 120 mL/h for 3 hours, and the face and limbs are very oedematous. What should the nurse do?

  1. AStop all IV fluids completely and remove the catheter
  2. BIncrease the fluid rate to keep the output high
  3. CDiscuss reducing the fluid rate with the team
  4. DGive a diuretic without discussing it
19.Maternity & obstetric nursingMedium

Which finding is expected in a healthy breastfed newborn on day 3?

  1. AA weight loss of about 15% of birth weight
  2. BA weight loss of about 6% of birth weight
  3. CA weight gain of 300 g since birth
  4. DNo wet nappies in the last 24 hours
20.Maternity & obstetric nursingHard

Just after her membranes rupture in labour, a woman suddenly becomes very breathless, cyanosed and hypotensive. Which condition should be suspected?

  1. AAmniotic fluid embolism
  2. BSupine hypotension
  3. CA panic attack
  4. DNormal response to a strong contraction
21.Pediatric nursingMedium

A child with respiratory distress becomes bradycardic. What does this mean?

  1. AA sign of severe hypoxia and possible imminent cardiac arrest
  2. BThe child is recovering and calming down
  3. CA normal response to sleep
  4. DA side effect of the oxygen therapy
22.Pediatric nursingHard

An infant with a large VSD now breathes faster, sweats during feeds and has gained 300 g overnight with puffy eyelids. What does this most likely indicate?

  1. ADehydration due to sweating during feeds
  2. BWorsening heart failure with fluid retention
  3. CAn allergic reaction to the new high-energy formula started yesterday
  4. DGood growth thanks to improved feeding
23.Mental health nursingMedium

Which item is part of a safety plan for a person experiencing domestic violence?

  1. ATelling the abuser about plans to leave so that he can prepare
  2. BKeeping an emergency bag with documents, money and keys somewhere safe
  3. CKeeping all important documents in the shared house
  4. DAvoiding contact with friends and support services so as not to provoke him
24.Mental health nursingHard

On the third day of refeeding, a patient with severe anorexia nervosa develops swollen ankles, a low phosphate and an irregular pulse. What is most likely?

  1. AAn allergic reaction to the food
  2. BRefeeding syndrome
  3. CNormal weight gain
  4. DSerotonin syndrome
25.Nursing math & unit conversionsMedium
0.73223 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.73223 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.73223 mL
x = mL
26.Nursing math & unit conversionsHard
2 cups? mL2 fl oz? mL1½ tbsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 2 cups of tea, 2 fl oz of juice, 1½ tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.

1 cup = 8 fl oz = 240 mL1 fl oz = 30 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
25 kg20 mg/kg/day2× per dayD = ? mg

A patient weighs 25 kg. The prescribed dose is 20 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

25 kg20 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 860 units of a drug that comes as 1000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

860 units1000 units/mL
V = mL
29.IV infusion ratesMedium
500 mL10 gtt/mL10 h? gtt/min

Infuse 500 mL over 10 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL10 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mg500 mL15 mL/h? mg/h

A bag contains 200 mg of a drug in 500 mL and runs at 15 mL/h. How many milligrams per hour D does the patient receive?

200 mg/500 mL15 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
25 000 units250 mLheparin? mL/h100 kg16 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 250 mL. The order is 16 units/kg/h for a patient who weighs 100 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/250 mL16 units/kg/h100 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine? mL/h90 kg7.5 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 500 mg in 250 mL. The order is 7.5 mcg/kg/min for a patient who weighs 90 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

500 mg/250 mL7.5 mcg/kg/min90 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjelly100 mLmilk240 mLtea200 mLice chips100 mLIV infusion80 mL/h × 8 hIV antibiotic1 × 100 mLurine375 mLurine250 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

jelly: 100 mLmilk: 240 mLtea: 200 mLice chips: 100 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 1 × 100 mLurine: 375 mLurine: 250 mL
B = mL
34.IV fluids & fluid balanceHard
500 mL→ 60 mL/hstart 18:00ttotal​ = ? h75 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 18:00 at 75 mL/h. After 2 hours the rate is changed to 60 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL75 mL/h · 2 h60 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 96% on room air, blood pressure 142/86 mmHg, pulse 98/min, alert, temperature 35.0 °C. What is the NEWS2 total score?

RR 20SpO₂ 96%airSBP 142HR 98AT 35.0 °C
NEWS2 =
36.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 62 mmHg (8.3 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 62 mmHg (8.3 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard
pH7.357.457.25PaCO₂mmHg354538HCO₃⁻mmol/L222616appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.25, PaCO₂ 38 mmHg (5.1 kPa), HCO₃⁻ 16 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.25PaCO₂ 38 mmHg (5.1 kPa)HCO₃⁻ 16 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVidioventricular rhythmpaced rhythm, failure to capturedual-chamber (AV) paced rhythmsinus rhythm with wide QRS

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1idioventricular rhythm
  2. 2paced rhythm, failure to capture
  3. 3dual-chamber (AV) paced rhythm
  4. 4sinus rhythm with wide QRS

3Solutions

1.Nursing fundamentals

Answer: D · Above waist level and in sight

Why this is the answer

Sterile hands are kept in front of the body, above the waist and within sight, so accidental contamination is noticed. The edge of the field is not sterile.

Answer

D · Above waist level and in sight
2.Nursing fundamentals

Answer: B · It can cause a fatal cardiac arrest

Why this is the answer

A sudden rise in blood potassium can stop the heart. IV potassium is given diluted, by a controlled infusion and following strict policy, which is why concentrated forms are tightly controlled.

Answer

B · It can cause a fatal cardiac arrest
3.Infection control & patient safety

Answer: D · When a patient shows an acute decline, such as new confusion or a sharp change in vital signs

Why this is the answer

Rapid response teams bring critical care skills to a patient who is getting worse, with the aim of preventing cardiac arrest or ICU transfer. Any nurse who is worried about an acute change can call them.

Answer

D · When a patient shows an acute decline, such as new confusion or a sharp change in vital signs
4.Infection control & patient safety

Answer: C · Speak up clearly and stop the start until the time-out is done

Why this is the answer

The time-out is a key step to prevent wrong-patient, wrong-site and wrong-procedure errors. Any team member who sees it being skipped should speak up and halt the procedure until it is done.

Answer

C · Speak up clearly and stop the start until the time-out is done
5.Prioritization & delegation

Answer: D · Contact the prescriber to clarify the order before giving the drug

Why this is the answer

An unclear order must be clarified with the prescriber before the medication is given. Guessing or ignoring the order can harm the patient.

Answer

D · Contact the prescriber to clarify the order before giving the drug
6.Prioritization & delegation

Answer: D · “Check his glucose and give the insulin according to the sliding scale.”

Why this is the answer

Giving insulin is medication administration and needs a licensed nurse. Measuring glucose, hygiene and supervised walking are suitable tasks with clear reporting instructions.

Answer

D · “Check his glucose and give the insulin according to the sliding scale.”
7.Clinical nursing

Answer: C · Recent broad-spectrum antibiotic use

Why this is the answer

Broad-spectrum antibiotics disrupt normal gut flora, letting C. difficile overgrow. Older age, hospital stay and proton pump inhibitors also increase the risk.

Answer

C · Recent broad-spectrum antibiotic use
8.Clinical nursing

Answer: A · Open the airway with a head tilt–chin lift or jaw thrust

Why this is the answer

In a drowsy patient the tongue can fall back and obstruct the airway, causing snoring. Simple airway manoeuvres, oxygen and, if needed, an airway adjunct are used while help is called.

Answer

A · Open the airway with a head tilt–chin lift or jaw thrust
9.Lab values & electrolytes

Answer: C · Your stools may turn dark green or black

Why this is the answer

Oral iron commonly darkens the stools, which is harmless, but black tarry stools with abdominal pain should be reported. Milk, antacids and tea reduce absorption; vitamin C or orange juice can improve it.Checked against: Ferrograd C patient information leaflet (ferrous sulfate + vitamin C) · electronic medicines compendium (eMC), UK (2018)

Answer

C · Your stools may turn dark green or black
10.Lab values & electrolytes

Answer: C · A low erythropoietin level

Why this is the answer

In polycythemia vera, a marrow mutation (usually JAK2) drives red cell production, so erythropoietin is low. In secondary polycythemia from hypoxia (COPD, high altitude, smoking), erythropoietin is high. Often white cells and platelets are also raised in polycythemia vera.Checked against: Erythropoietin test · MedlinePlus (NIH) (2025); Polycythemia vera · MedlinePlus (NIH) (2025)

Answer

C · A low erythropoietin level
11.Pharmacology

Answer: D · Avoid alcohol and report jaundice, dark urine or poor appetite

Why this is the answer

Isoniazid can cause hepatitis, and alcohol increases the risk. Signs of liver injury are reported at once, and liver tests may be checked.

Answer

D · Avoid alcohol and report jaundice, dark urine or poor appetite
12.Pharmacology

Answer: C · They are linked to a higher risk of stroke and death

Why this is the answer

In older people with dementia, antipsychotics increase the risk of stroke and death. Non-drug approaches are tried first, and antipsychotics are used at low doses for short periods if needed.

Answer

C · They are linked to a higher risk of stroke and death
13.Med-surg: cardiovascular & respiratory

Answer: C · Only when SpO₂ is below the target range

Why this is the answer

Routine high-flow oxygen in patients who are not hypoxaemic offers no benefit and may increase infarct size. Oxygen is given when saturation falls below the target (for example below 90% in some guidelines, below 94% in others).

Answer

C · Only when SpO₂ is below the target range
14.Med-surg: cardiovascular & respiratory

Answer: D · Take several sets of blood cultures from separate sites

Why this is the answer

Suspected infective endocarditis requires multiple sets of blood cultures taken with careful aseptic technique, ideally before antibiotics, to identify the organism and guide weeks of IV therapy. Echocardiography looks for vegetations but should not delay cultures or, in a very sick patient, antibiotics.

Answer

D · Take several sets of blood cultures from separate sites
15.Med-surg: neuro, endocrine & renal

Answer: B · Regular forced vital capacity measurements

Why this is the answer

In Guillain–Barré syndrome, the breathing muscles weaken progressively. A falling vital capacity shows this early, long before oxygen saturation drops. A weak cough and difficulty counting in one breath are other warning signs.

Answer

B · Regular forced vital capacity measurements
16.Med-surg: neuro, endocrine & renal

Answer: A · The other adrenal gland has been suppressed

Why this is the answer

Excess cortisol from the adenoma suppressed ACTH, so the remaining adrenal gland is shrunken and underactive. Steroid replacement is needed until it recovers, which can take months. Stopping too early risks adrenal crisis.

Answer

A · The other adrenal gland has been suppressed
17.Med-surg: GI, perioperative & oncology

Answer: D · With the head of the bed raised to reduce swelling

Why this is the answer

Raising the head reduces facial and airway swelling. The airway is monitored closely because swelling can increase over the first 24–48 hours.

Answer

D · With the head of the bed raised to reduce swelling
18.Med-surg: GI, perioperative & oncology

Answer: C · Discuss reducing the fluid rate with the team

Why this is the answer

An output of about 1.7 mL/kg/h suggests over-resuscitation. Excess fluid ("fluid creep") worsens oedema and can cause pulmonary oedema and compartment syndromes, so the rate is reviewed and reduced under the burn protocol.

Answer

C · Discuss reducing the fluid rate with the team
19.Maternity & obstetric nursing

Answer: B · A weight loss of about 6% of birth weight

Why this is the answer

A loss of up to about 7–10% of birth weight is common in the first days, with birth weight usually regained by about 10–14 days. A larger loss or too few wet nappies needs a feeding assessment.

Answer

B · A weight loss of about 6% of birth weight
20.Maternity & obstetric nursing

Answer: A · Amniotic fluid embolism

Why this is the answer

Amniotic fluid embolism causes sudden breathlessness, hypoxia, hypotension and often bleeding from coagulopathy. It is an emergency: call the emergency team and start resuscitation as needed.

Answer

A · Amniotic fluid embolism
21.Pediatric nursing

Answer: A · A sign of severe hypoxia and possible imminent cardiac arrest

Why this is the answer

In children, bradycardia caused by hypoxia is an ominous, pre-arrest sign. It needs immediate airway and breathing support and an emergency call.

Answer

A · A sign of severe hypoxia and possible imminent cardiac arrest
22.Pediatric nursing

Answer: B · Worsening heart failure with fluid retention

Why this is the answer

A sudden overnight weight gain with periorbital oedema, tachypnoea and sweating suggests fluid retention from worsening heart failure. Daily weights on the same scale are a key way to monitor fluid status in these infants.

Answer

B · Worsening heart failure with fluid retention
23.Mental health nursing

Answer: B · Keeping an emergency bag with documents, money and keys somewhere safe

Why this is the answer

A safety plan includes an escape bag, important documents, a safe place to go, emergency numbers and a code word with trusted people. The time of leaving can be the most dangerous period.

Answer

B · Keeping an emergency bag with documents, money and keys somewhere safe
24.Mental health nursing

Answer: B · Refeeding syndrome

Why this is the answer

Refeeding after starvation causes insulin release that drives phosphate, potassium and magnesium into cells, causing heart failure, oedema, arrhythmias and confusion. Electrolytes are monitored closely and replaced, and feeding is increased gradually.

Answer

B · Refeeding syndrome
25.Nursing math & unit conversions

Answer: x = 0.73 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.73223 → 3

Only the next digit decides

0.73223 → 2
2 is 4 or less, so 3 stays.
The digits after it (23) are ignored: round once, never step by step.

Round

x = 0.73 mL

Answer

x = 0.73 mL
26.Nursing math & unit conversions

Answer: V = 562.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

2 cups = 2·240 = 480 mL
2 fl oz = 2·30 = 60 mL
1½ tbsp = 1.5·15 = 22.5 mL

Add

V = 480 + 60 + 22.5 = 562.5 mL

Answer

V = 562.5 mL
27.Dosage calculations

Answer: D = 250 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

20·25 = 500 mg

Per dose

D = 500/2 = 250 mg

Answer

D = 250 mg
28.Dosage calculations

Answer: V = 0.86 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 860/1000 = 0.86 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.86 mL
29.IV infusion rates

Answer: R = 8 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

10·60 = 600 min

Drip rate

R = 500·10/600 = 8.333 ≈ 8 gtt/min

Answer

R = 8 gtt/min

At the bedside you round to the nearest whole drop: 8 gtt/min.

30.IV infusion rates

Answer: D = 6 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

200/500 = 0.4 mg/mL

Dose rate

D = 0.4·15 = 6 mg/h

Answer

D = 6 mg/h
31.Pediatric & critical-care dosing

Answer: R = 16 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

16·100 = 1 600 units/h

Concentration

25 000/250 = 100 units/mL

Pump rate

R = 1600/100 = 16 mL/h

Answer

R = 16 mL/h
32.Pediatric & critical-care dosing

Answer: R = 20.3 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 mg = 500 000 mcg
500 000/250 = 2000 mcg/mL

Dose per minute and per hour

7.5·90 = 675 mcg/min
675·60 = 40500 mcg/h

Pump rate

R = 40500/2000 = 20.25 ≈ 20.3 mL/h

Answer

R = 20.3 mL/h
33.IV fluids & fluid balance

Answer: B = 705 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 240 + 200 = 540 mL
ice chips: 100/2 = 50 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 1·100 = 100 mL
total intake = 1330 mL

Total output

375 + 250 = 625 mL

Balance

B = 1330 − 625 = 705 mL

Answer

B = 705 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 7.8 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

75·2 = 150 mL
500 − 150 = 350 mL left

Second part

350/60 = 5.833 h

Total time

t = 2 + 5.833 = 7.833 ≈ 7.8 h

Answer

t = 7.8 h

That is about 7 h 50 min, so the bag runs out at about 01:50.

35.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 96% → 0
on air → 0
SBP 142 mmHg → 0
HR 98/min → 1
alert (A) → 0
T 35.0 °C → 3

Add

NEWS2 = 0 + 0 + 0 + 0 + 1 + 0 + 3 = 4

Answer

NEWS2 = 4
36.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 31.7 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|62 − 40| = 22 mmHg → 2.2 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·2.2 = 31.7 mmol/L

Answer

HCO₃⁻ = 31.7 mmol/L
38.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·16 + 8 = 32 → 30–34 mmHg

Compare

measured: 38 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
39.ECG rhythm strip interpretation

Answer: QTc = 0.443 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11.5 × 0.04 = 0.46 s
RR = 27 × 0.04 = 1.08 s

Bazett’s formula

QTc = 0.46/√1.08 = 0.46/1.039 = 0.443 s

Answer

QTc = 0.443 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (443 ms)

40.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 21 small boxes, 1500 ÷ 21 ≈ 71 per minute.
2. Rhythm: regular, every R–R is 0.84 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.16 s after the first one (the programmed AV delay).
5. QRS: 0.14 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions